question-icon

What causes headaches after taking Flagyl for gum infection?

default
Posted on Sat, 19 Jul 2014
Question: I stopped taking flagyl 2 months ago for a gum infection only after 3 doses and experienced some severe side effects one of which is still plaguing me - horrific headaches -, why am still getting these headaches and will they ever go away?
I was prescribed the flagyl for a gum infection which landed me in the ER twice with severe side effects, the major one being severe dizziness and headaches - the dizziness has now subsided, however, the headaches have not. I have seen a neurologist who has now prescribed Novatripline (not sure of the spelling) once per day. I would just like to find out if these headaches will eventually go away.
doctor
Answered by Dr. Hardik Thakker (3 hours later)
Brief Answer:
MRI Brain

Detailed Answer:
Dear XXXXXXX

Greetings from health care magic!!! I am Dr Thakker and shall be answering your question.

Metronidazole is the main ingredient of flagyl tablet. It is known to cause headache in 18% of patients who take it for long period like 30 days in high dose. In your case, you have taken it for just 3 doses hence the headache is not attributable to the drug.

You could be suffering from a primary headache disorder like migraine. how long does the headache last? Are there any premonitory symptoms/ aura? Do you feel like staying in a dark room and away from noise during the episodes?

Please get back to me with your answers to above questions.

I would also recommend you to have a MRI brain to rule out organic cause of headache.

I hope this helps you out. If you have any more questions, please do not hesitate to write back to me.

Yours sincerely,
Dr Thakker.

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Hardik Thakker (24 minutes later)
I have to leave the office in 5 mins and I have not heard back from you - pls send the answer to YYYY@YYYY

thx
doctor
Answered by Dr. Hardik Thakker (4 minutes later)
Brief Answer:
Please read my response

Detailed Answer:
Dear XXXXXXX

Rules of the website prevent me from writing to you on your personal email id. All our replies go through an elaborate moderation and quality check before being sent to your dashboard. I have answered your query above, kindly check my reply.

If you have more questions, please do not hesitate to send me a follow up question.

Dr Thakker.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Hardik Thakker

Internal Medicine Specialist

Practicing since :2006

Answered : 161 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes headaches after taking Flagyl for gum infection?

Brief Answer: MRI Brain Detailed Answer: Dear XXXXXXX Greetings from health care magic!!! I am Dr Thakker and shall be answering your question. Metronidazole is the main ingredient of flagyl tablet. It is known to cause headache in 18% of patients who take it for long period like 30 days in high dose. In your case, you have taken it for just 3 doses hence the headache is not attributable to the drug. You could be suffering from a primary headache disorder like migraine. how long does the headache last? Are there any premonitory symptoms/ aura? Do you feel like staying in a dark room and away from noise during the episodes? Please get back to me with your answers to above questions. I would also recommend you to have a MRI brain to rule out organic cause of headache. I hope this helps you out. If you have any more questions, please do not hesitate to write back to me. Yours sincerely, Dr Thakker.